Tennessee, 2019Flash Flooding and Flood in Tennessee, February 23, 2019
February 23, 2019 · NWS MEG · 11 events in 10 counties and zones
A strong cold front produced a line of thunderstorms that caused flash flooding, some wind damage and funnel clouds to portions of west Tennessee during the afternoon and early evening hours of February 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $526,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front produced a line of thunderstorms that caused flash flooding, some wind damage and funnel clouds to portions of west Tennessee during the afternoon and early evening hours of February 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 23, 11:32 AM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Feb 23, 11:32 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1132 AM CST Sat Feb 23 2019
.UPDATE...
Updated to include 18Z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 1041 AM CST Sat Feb 23 2019/
UPDATE...
Focus on severe weather potential this afternoon into early evening.
Warm front surging into north Mississippi late this morning. Surface
based CAPE nearing 2000 J/KG over the warm sector. Meanwhile, the
surface cold front is racing into western Arkansas.
Moderate risk area highlights the best area for all modes of severe
weather, including the possibility of strong tornadoes. The CAMs
indicate the warm front may struggle to get much further north than
I-40. Regardless, plenty of instability over north Mississippi into
adjacent west Tennessee for severe weather as powerful mid-level jet
cuts into the central United States this afternoon.
Only updates include some lowering of the temperatures in west
Tennessee to account for expected location of warm front and
include wording for severe thunderstorms.
BELLES
PREV DISCUSSION... /issued 547 AM CST Sat Feb 23 2019/
DISCUSSION... /issued 441 AM CST Sat Feb 23 2019/
Active weather day for the Midsouth, beginning with ongoing river
and lowland flooding from persistent moderate to heavy rains. As
of 3 AM CST today, seven day rainfall totals ranged from 6 to 12
inches over north Mississippi. Any additional rainfall today will
exacerbate or at least extend ongoing flooding.
4 AM CST/10Z surface map showed a two warm fronts. The northernmost
front extended from the northwest tip of TN down to the south of
Jonesboro and Newport, AR. A second, more consequential marine
warm front extended east-west across central MS, with dewpoints
south of the front around 70F.
The marine warm front will lift into the Midsouth later this
morning. NAM Bufr soundings depict little to no inhibition to
surface-based convection during the the late morning. The 06Z 3km
NAM-Nest model depicts developing surface-based storms along the
marine warm front, aided by rapidly increasing diffluence aloft
ahead of an approaching midlevel dry slot. Although the
(occluded) synoptic surface low will remain well-removed over
KS/OK, a weaker secondary surface wave may form near the triple
point where the marine warm front intersects a pre-frontal
pressure trof. The implications of such a frontal wave would be
increased directional shear from backing winds over north MS by
late morning, and perhaps increased tornado potential.
The biggest uncertainty with respect to tornado potential will be
the amount of rainfall near the northward-advancing marine warm
front and the effect of diluting boundaries. Model soundings show
surface-based convection uncapped from the start, pointing toward
a gradual increase in thunderstorm coverage, rather than a quiet
period followed by explosive development along well-defined
frontal boundaries. In any case, sufficient CAPE will be in place
from kinematic processes (instability brought into the area),
along with adequate low level helicity for increased tornado
concern by late morning, particularly south of I-40. The marine
warm front will lift into west TN by early afternoon, about the
time storms increase over east AR, eventually forming a squall
line. Main threat with the squall line will be damaging winds,
but a few brief tornadoes will also be possible, embedded in the
squall line.
The potential danger from straight-line thunderstorm winds will
be of particular concern today. Due to saturated soils, even sub-
severe winds may topple large trees, putting nearby structures
and vehicles at risk.
Following the early to midevening exit of the squall line, dry and
seasonal weather will prevail across the Midsouth through at
least Tuesday of next week. Medium range models continue to show
varying rain chances during the mid to late week periods under
mainly zonal flow.
PWB
&&
.AVIATION...
18Z TAFs
A warm front extends over N MS with a trailing occluding cold
front near Texarkana. Warm front expected to move somewhat north
towards the TN/MS border over the next 2-3 hrs with a trailing
cold front coming through the area this afternoon into early
evening. Initial LIFR conditions at MEM anticipated to improve to
IFR/MVFR conditions this afternoon. Otherwise, MVFR/IFR conditions
expected until convective activity and front pushes east of the
area this evening resulting in a gradual decrease in clouds
tonight into Sunday morning. Winds at JBR initially NW due to
convection anticipated to back SW later in the afternoon then
gradually W/NW tonight. Elsewhere S winds will gradually veer W/NW
later tonight.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for Crittenden-Cross-Lee
AR-Mississippi-Phillips-St. Francis.
Wind Advisory until midnight CST tonight for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Flash Flood Watch through this evening for Pemiscot.
Wind Advisory until midnight CST tonight for Dunklin-Pemiscot.
MS...Flash Flood Watch through this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
Wind Advisory until midnight CST tonight for Benton MS-Coahoma-
DeSoto-Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-
Tunica-Yalobusha.
TN...Flash Flood Watch through this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
Wind Advisory until midnight CST tonight for Carroll-Crockett-
Dyer-Fayette-Gibson-Hardeman-Haywood-Henry-Lake-Lauderdale-
Madison-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 23, 2:47 AM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
247 AM CST Sat Feb 23 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-241100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
247 AM CST Sat Feb 23 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Widespread flooding of rivers and low-lying areas will continue
today, particularly over north Mississippi.
There is a Moderate Risk of severe storms today over north
Mississippi and portions of west Tennessee south of I-40.
There is an Enhanced Risk of severe storms over east central
Arkansas and portions of west Tennessee north of I-40.
There is a Slight Risk of severe thunderstorms today over
northeast Arkansas and the Missouri bootheel.
Widespread damaging winds will be the primary threat. Secondary
threats include tornadoes - particularly over the Moderate Risk
area - and large hail.
Due to saturated soils, large trees may be downed by sub-severe
wind gusts.
The severe storm threat will end by early evening.
Breezy conditions are forecast outside of thunderstorms today. A
Wind Advisory is in effect for all the Midsouth except for areas
near the Tennessee River valley.
.DAYS TWO THROUGH SEVEN...Sunday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed through mid-evening.
PWB
In the hours before
Special weather statement, Feb 23, 10:51 AM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
1051 AM CST SAT FEB 23 2019
ARZ026-027-035-036-231715-
Poinsett AR-Craighead AR-Cross AR-Crittenden AR-
1051 AM CST SAT FEB 23 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1115 AM CST
FOR...
Poinsett County in eastern Arkansas...
Southern Craighead County in eastern Arkansas...
Cross County in eastern Arkansas...
Northwestern Crittenden County in eastern Arkansas...
At 1051 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Cherry Valley, or
10 miles north of Wynne, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Poinsett...southern Craighead...Cross and northwestern
Crittenden Counties should monitor this storm closely.
LAT...LON 3571 9103 3572 9029 3565 9028 3515 9039
3515 9104
TIME...MOT...LOC 1651Z 224DEG 48KT 3537 9073Special weather statement, Feb 23, 11:11 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
1111 AM CST SAT FEB 23 2019
ARZ026>028-231800-
Poinsett AR-Craighead AR-Mississippi AR-
1111 AM CST SAT FEB 23 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL NOON CST
FOR...
Eastern Poinsett County in eastern Arkansas...
Southeastern Craighead County in eastern Arkansas...
Mississippi County in eastern Arkansas...
At 1111 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Trumann, moving
northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Poinsett...southeastern Craighead and Mississippi
Counties should monitor this storm closely.
LAT...LON 3572 9061 3599 9028 3600 8981 3544 9018
3544 9061 3545 9061 3545 9062
TIME...MOT...LOC 1711Z 224DEG 49KT 3559 9053Special weather statement, Feb 23, 11:19 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
1119 AM CST SAT FEB 23 2019
ARZ035-048-231800-
St. Francis AR-Cross AR-
1119 AM CST SAT FEB 23 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL NOON CST
FOR...
Western St. Francis County in eastern Arkansas...
Cross County in eastern Arkansas...
At 1119 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Brinkley, moving
northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in western St. Francis and Cross Counties should monitor this
storm closely.
LAT...LON 3500 9115 3500 9104 3541 9104 3544 9103
3544 9050 3542 9050 3491 9083 3491 9115
TIME...MOT...LOC 1719Z 224DEG 49KT 3492 9128Local storm report, Feb 23, 11:28 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1128 AM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 AM FLASH FLOOD NNE JONESBORO 35.82N 90.69W
02/23/2019 CRAIGHEAD AR EMERGENCY MNGR
STREET FLOODING IN DOWNTOWN JONESBORO WITH 12 INCHES OF
WATER OVER ROAD.
&&
TLSJRLocal storm report, Feb 23, 11:33 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1133 AM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM FLASH FLOOD 1 S JONESBORO 35.81N 90.69W
02/23/2019 CRAIGHEAD AR EMERGENCY MNGR
FLOODING OF ROAD IN SOUTH JONESBORO WITH 10 INCHES OF
WATER OVER ROAD.
&&
TLSJRSpecial weather statement, Feb 23, 12:53 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
1253 PM CST SAT FEB 23 2019
ARZ028-036-TNZ049-088-231945-
Mississippi AR-Crittenden AR-Tipton TN-Shelby TN-
1253 PM CST SAT FEB 23 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CST
FOR...
South central Mississippi County in eastern Arkansas...
Northern Crittenden County in eastern Arkansas...
Southern Tipton County in western Tennessee...
Northwestern Shelby County in western Tennessee...
At 1252 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Sunset, or near
Marion, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in south central Mississippi...northern Crittenden...southern
Tipton and northwestern Shelby Counties should monitor this storm
closely.
LAT...LON 3557 9007 3557 8995 3554 8991 3557 8989
3558 8962 3516 8996 3515 9043
TIME...MOT...LOC 1852Z 233DEG 59KT 3523 9025Event by event
7 flash flood, 2 funnel cloud, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Shelby
- When
- February 23, 1:01 PM CST to 3:00 PM CST
- Where
- Shelby County, 2.3 mi NW of Raleigh to 2.1 mi NW of Raleigh
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 35.224, -89.958
Significant flooding over the road at the intersection of Frayser Boulevard and Warford Street.
Flood, Lake
- When
- February 23, 1:08 PM CST to 11:00 PM CST
- Where
- Lake County, 2.09 mi WNW of Tiptonville to 0.71 mi SW of Tiptonville
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 36.393, -89.514
Mutiple roads flooded and water rescue for vehicles and 8 people rescued in houses.
Flash Flood, Fayette
- When
- February 23, 1:29 PM CST to 4:30 PM CST
- Where
- Fayette County, 0.09 mi S of Rossville to 0.86 mi S of Rossville
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.049, -89.550
Reports of Main Street closed in both directions in Rossville due to flooding.
Flash Flood, Gibson
- When
- February 23, 1:31 PM CST to 4:30 PM CST
- Where
- Gibson County, 1.29 mi N of Humboldt to 1.17 mi N of Humboldt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 35.839, -88.920
Report of water coming into home on Bradford Drive in Humboldt.
Flash Flood, Weakley
- When
- February 23, 2:00 PM CST to 5:00 PM CST
- Where
- Weakley County, 0.71 mi S of Martin to 0.75 mi S of Martin
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 36.340, -88.848
Report of road closure on White Street between South Mccomb and Sterling due to flooding.
Flash Flood, Gibson
- When
- February 23, 2:00 PM CST to 5:00 PM CST
- Where
- Gibson County, 1.96 mi WSW of Sitka to 0.86 mi SW of Sitka
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 35.857, -88.801
Very large sink hole destroying car due to excessive water on the road.
Flash Flood, Tipton
- When
- February 23, 2:21 PM CST to 5:00 PM CST
- Where
- Tipton County, 1.11 mi SSW of Crosstown to 0.94 mi ENE of Tipton
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.437, -89.811
State Route 3 flooded near Maple Hill Street.
Flash Flood, Crockett
- When
- February 23, 3:53 PM CST to 6:00 PM CST
- Where
- Crockett County, 1.59 mi WNW of Coxville to 1.11 mi W of Coxville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.836, -89.047
State Route 152 flooded at Cox Road. Road is closed to thru traffic.
Funnel Cloud, Hardeman
- When
- February 23, 4:50 PM CST to 5:00 PM CST
- Where
- Hardeman County, 2.14 mi SE of Toone to 3.43 mi WSW of Silerton
- Reported by
- Public
- Coordinates
- 35.332, -88.939
Funnel cloud near the intersection of Highways 18 and 138.
Funnel Cloud, Chester
- When
- February 23, 5:02 PM CST to 5:10 PM CST
- Where
- Chester County, 0.4 mi W of Silerton to 3.23 mi ENE of Silerton
- Reported by
- Public
- Coordinates
- 35.351, -88.827
Thunderstorm Wind, Henderson
- When
- February 23, 5:15 PM CST to 5:20 PM CST
- Where
- Henderson County, 0.12 mi E of Bargerton to 1.1 mi ENE of Bargerton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.730, -88.498
Two large trees down near Bargerton School.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wisconsin, February 23 to 24, 20191 death · 71 injured · 52 kt wind · 28 events
- Tornadoes and Flash Flooding in Mississippi, February 23, 20192 deaths · 11 injured · $2.1 million · EF3 · 17 events
- Flash Flood and Flooding in Tennessee, February 23 to 24, 20191 death · $63 million · 23 events
- Tornadoes and Damaging Wind in Mississippi, February 23, 2019$1.5 million · EF2 · 3 events
- Heavy Snow in Oregon, February 23 to 25, 2019$17 million · 10 events
- Blizzard and Winter Storm in Michigan, February 23 to 25, 2019$1.2 million · 26 events
- Blizzard and Winter Storm in Minnesota, February 23 to 24, 2019$548,000 · 7 events
- Blizzard and Winter Storm in Wisconsin, February 23 to 24, 2019$360,000 · 7 events
- Flash Flooding and Flooding in Kentucky, February 23 to 24, 2019$107,000 · 28 events
- Blizzard and Winter Weather in Nebraska, February 23, 20194 injured · 15 events
- Blizzard in Iowa, February 23 to 24, 201930 events
- Winter Storm and Avalanche in Idaho, February 23 to 28, 201924 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806332, 806333, 806335, 806336, 806337, 806342, 806338, 806339, 806340, 806341, 806343.